Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Refractory Depression

Posted by Racer on July 23, 2004, at 18:18:17

In reply to Re: Refractory Depression Racer, posted by SLS on July 23, 2004, at 13:43:28

Only one I've been able to stay on is Nortriptyline, and there's not much chance I'd be willing to try it again. Insomnia, constipation, ineffective, and packed on the pounds. The only reason it was at all tolerable was that the doctor added L-Tryptophan at a very high dose -- sorry, can't remember any of the dosages involved, this was almost 20 years ago and it never occurred to me that I'd need to remember this stuff down the line. I do remember that I was taking about 14 pills per day, though, about half of each. With the addition of the L-T., it worked well enough to allow the therapy to work for me, which was really all it had to do then.

Since then, I have experienced better results, but again with drugs that had too many drawbacks for me to consider trying again. (OK, the most effective was Effexor XR 225mg and Prozac 10mg -- but that was still only effective if my life was devoid of stress and even that level went away after about a year. Since the withdrawal process was so bad and lasted so long, I'm hardly eager to try it again.) I'd rather explore other options, like a TCA or even an MAOI, but -- again -- not unless I've got a doctor who will work with me to minimize the problems.

I, too, have a suspicion that the worst of the S/Es would fade after adjustment -- but that still requires me to get through the adjustment. Under these circumstances, with the [lack of] support I'm getting now, that would basically require me to stay in bed for as long as it took to make the adjustment, and that just doesn't seem all that reasonable to me. And, since the "support" issue ain't gonna change, that means waiting until I can get out of this particular set of circumstances.

Until then, at my next appointment, I'm going to suggest we try Strattera again -- both because I think now that all the other drugs I was on when we tried that were the cause of the worst side effects, and because it's really the most benign option I can think of considering the reality of my circumstances. When we tried it, I was better than I am now. Not great, but better than now. The problems that I associated with it now seem to have been related to those other drugs -- based on those drugs without the Strattera -- with one exception that would be really irritating, but not a deal-killer.

Whoops! Sorry, long post again... (Although I did edit it, in hopes it would be easier for you.)

Listen, about that histimine thing -- without giving you any other details here, for personal reasons -- I have seen treatment with cyproheptidine increase alertness, interest, and energy in depression secondary to medical problems. Those cases were related to HPA axis problems, but it's still an avenue well worth exploration, in my opinion.

Just tell me what you find out, 'K?


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Racer thread:368434
URL: http://www.dr-bob.org/babble/20040719/msgs/369685.html